Dear Doctor: A dear friend is about to start chemotherapy treatments, so I've been researching the side effects she can expect, and it’s a lot. I’ve read that even her sense of taste could change. Is that true? Can anything be done?
Dear Reader: You’re correct about the wide range of potential side effects that can occur during treatment for cancer. Although we tend to be most familiar with the nausea, hair loss and fatigue that often accompany chemotherapy, adverse side effects can arise from many different cancer treatments.
In addition to chemotherapy, treatments include radiation, hormone, precision and immunotherapies. In the course of targeting and disrupting cancer cells, these therapies can result in swelling, bruising, anemia, infection, nerve pain, memory problems, urinary and bladder issues, diarrhea, loss of appetite and as you have discovered, changes to the sense of taste. The sense of smell, which is closely linked to our ability to taste, can be affected as well.
A loss of appetite and changes to taste may seem like the least challenging side effects in that daunting list, but they can have a profound effect on a patient’s ability to both withstand the rigors of treatment, and to their successful recovery once treatment has concluded.
Due to physical side effects like nausea, pain and fatigue, patients often lose their appetites. This makes proper nutrition and maintaining weight a common struggle for cancer patients. Add in an altered sense of smell and taste, and the goal of a nourishing diet becomes even more of a struggle. That’s why we think it’s wise for patients to work with a registered dietitian to help with specific nutritional needs during treatment, and during recovery as well.
Changes to taste often accompany certain cancer medications, which can alter the communication between the brain, which interprets taste and smell, and the receptors in the mouth and nose. Dry mouth, mouth infections and sores in the mouth and gums can also affect taste. Patients often report that foods take on a metallic taste, or come across as acidic, bitter or even rancid.
Though these changes can’t be reversed during treatment, there are strategies to help patients manage them. Patients who find that certain foods taste bad, even those that were previous favorites, shouldn’t force themselves to eat. Instead, experiment with small amounts of other foods to find something more tolerable, even if they’re odd or unfamiliar. Foods served at room temperature or chilled will often carry less scent and flavor than those that are hot. Fresh and frozen fruit and vegetables won’t carry the same tinny taste of canned foods.
The American Cancer Society suggests rinsing the mouth with a solution of 1/2 teaspoon of salt and 1/2 teaspoon of baking soda, mixed into a cup of warm water, to help stop bad tastes. It’s also important to practice good oral hygiene, brushing several times each day and flossing. We’re happy we can end with the good news that, for most patients, taste and smell return to normal in a few months following the end of treatment.
(Send your questions to firstname.lastname@example.org, or write: Ask the Doctors, c/o UCLA Health Sciences Media Relations, 10880 Wilshire Blvd., Suite 1450, Los Angeles, CA, 90024. Owing to the volume of mail, personal replies cannot be provided.)